MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. SINGLE LUMEN EMBOLECTOMY CATHETER

LEMAITRE VASCULAR, INC. SINGLE LUMEN EMBOLECTOMY CATHETER
Catalog Number 1601-44
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device has been discarded by the hospital.Hence, we could not conclusively determine the root cause of the defect.Patient was admitted on (b)(6) 2017 with multiple organ failure.Patient succumbed to these preexisting conditions on (b)(6) 2017.We were able to confirm with the doctor that the patient's death was not related to the failure of this device, rather his own preexisting medical conditions.When these kinds of malfunctions occur, the physician is normally able to retrieve the separated tip of the catheter from the patient's vessel with no harm to the patient.In this scenario, the physician did not retrieve the tip, and left it in the patient's vessel.Based on our post market surveillance and risk analysis, we know that such incidents would not lead to death of a patient.We have conducted a lot history review and did not find any issues noted in the manufacturing or packaging process that could be related to this issue.All qc tests passed their requirements.Further, we have not received any other complaints of a similar nature for devices from these lots.Based on the investigation that we have performed, we have found that these kinds of incidents occur when the proximal ligature slips away from its intended location and covers the inflation hole.As a result, the balloon could not deflate and when the catheter is pulled with excessive force, this can sometimes break the tip of the catheter.As part of our manufacturing process, a 100% balloon and winding inspection are performed on the manufactured product.However, it is possible that the tension or the glue applied during winding of the threads to the lumen of the catheter was not strong enough to prevent the ligature from slipping from its position and could have resulted in this incident.Tortuous anatomy of the patient, calcified plaque if present in the patient's vessel, and excessive tension on the device during the procedure could also have aided in this failure.As stated in ifu, as is common with other catheterization procedures, complications including tip separation can occur during the use of the embolectomy catheters.We currently have a corrective and preventive action (capa) opened to investigate the possible root causes of this issue.The corrective action includes review of our manufacturing and winding processes, materials and handling of the device.
 
Event or Problem Description
Single lumen catheter was used in right sfa.After the procedure, the physician could not deflate the balloon when removing the catheter out of the patient's artery.Therefore, the physician had to leave 3-4 cm of the tip of the catheter inside the patient's artery.

Brand Name
SINGLE LUMEN EMBOLECTOMY CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington MA 01803
MDR Report Key7236008
Report Number1220948-2018-00007
Device Sequence Number786384
Product Code DXE
UDI-Device Identifier00840663100484
UDI-Public00840663100484
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K992368
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/28/2021
Device Catalogue Number1601-44
Device Lot NumberSLC3814
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2017
Initial Report FDA Received Date02/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;